Hypersensitivity drug reactions (HDRs) vary over time in frequency, drugs involved, and clinical entities. Specific reactions are mediated by IgE, other antibody isotypes (IgG or IgM), and T cells. Nonspecific HDRs include those caused by nonsteroidal anti-inflammatory drugs (NSAIDs). beta-Lactams--the most important of which are amoxicillin and clavulanic acid--are involved in specific immunological mechanisms. Fluoroquinolones (mainly moxifloxacin, followed by ciprofloxacin and levofloxacin) can also induce HDRs mediated by IgE and T cells. In the case of radio contrast media, immediate reactions have decreased, while nonimmediate reactions, mediated by T cells, have increased. There has been a substantial rise in hypersensitivity reactions to antibiotics and latex in perioperative allergic reactions to anesthetics. NSAIDs are the most frequent drugs involved in HDRs. Five well-defined clinical entities, the most common of which is NSAID-induced urticaria/angioedema, have been proposed in a new consensus classification. Biological agents are proteins including antibodies that have been humanized in order to avoid adverse reactions. Reactions can be mediated by IgE or T cells or they may be due to an immunological imbalance. Chimeric antibodies are still in use and may have epitopes that are recognized by the immune system, resulting in allergic reactions.
Chlorhexidine is an antiseptic agent, commonly used, in many different preparations, and for multiple purposes. Despite its superior antimicrobial properties, chlorhexidine is a potentially allergenic substance. The following is a review of the current evidence-based knowledge of allergic reactions to chlorhexidine associated with surgical and interventional procedures.
Allergy and hypersensitivity occurring during anaesthesia remains a major cause of concern for anaesthesiologists.Drugs administered during surgery and various anaesthetic procedures can elicit two major groups of adverse reactions. The first group includes reactions that are usually dose-dependent and related to the pharmacological properties of a drug and/or its metabolites. The remaining reactions are mostly related to hypersensitivity and allergic responses. They do not depend on specific pharmacology and are usually not dose-dependent.Anaphylaxis is among the most severe of immune-mediated reactions; it generally occurs following re-exposure to specific antigens and release of proinflamatory mediators. The commonest drugs responsible for intraoperative anaphylaxis are muscle relaxants, but latex also accounts for a significant number of incidents, and the frequency of intraoperative latex anaphylactic reactions is increasing. Multiple organ failure, beginning with bronchospasm and cardiovascular collapse, is typical of latex reactions. An increased serum tryptase concentration confirms the diagnosis of an anaphylactic reaction, and triggers can be identified by skin prick, intradermal injection, or serologic testing.The elimination of triggers during subsequent medical episodes is essential to avoid major mortality and morbidity.